MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-18-19-20
Medical Device Problem Codes Burst Container or Vessel (1074); Fluid/Blood Leak (1250); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: merit medical big60 inflation device.Occupation: non-healthcare professional.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.A visual examination of the balloon showed a rupture along the length of the balloon material.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope accessory channel.A contributing factor to a rupture in the balloon material is failure to apply negative pressure and lubrication to the balloon prior to advancement.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically." the instructions for use advise the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in balloon preservation.This is the most likely cause for the reported observation.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope accessory channel, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd) with esophageal dilation procedure, the physician used a cook hercules 3 stage balloon esophageal.On the second inflation, the balloon burst.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8398688
Report Number1037905-2019-00116
Device Sequence Number16638171
Product Code KNQ
UDI-Device Identifier00827002319271
UDI-Public(01)00827002319271(17)211205(10)W4154379
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/05/2021
Device Catalogue NumberHBD-18-19-20
Device Lot NumberW4154379
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2019
Initial Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1